MAUDE Adverse Event Report: MARVAO MEDICAL NEXSITE STEPPED TIP; HEMODIALYSIS CATHETER

MARVAO MEDICAL NEXSITE STEPPED TIP; HEMODIALYSIS CATHETER
Model Number NEXHD1552401
Health Effect - Clinical Codes Bruise/Contusion (1754); Chest Pain (1776); Fever (1858); Hemorrhage/Blood Loss/Bleeding (1888); Pain (1994); Staphylococcus Aureus (2058); Sepsis (2067); Tachycardia (2095); Increased Respiratory Rate (2486)
Date of Event 02/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was indicated that the device will not be returned for evaluation because the device has been disposed; therefore an analysis of the complaint device could not be completed.A review of the manufacturing documentation confirmed that the lot met the specification requirements.The review found no deviations or non-conformances that would have contributed to the reported complaint.Taking into consideration the evaluation conducted and the details of the complaint, this investigation was assigned the most probable root cause of an anticipated procedural complication.A complaint with a most probable root cause classification of an anticipated procedural complication indicates that a device related root cause does not apply and the complaint is due to a known effect of the procedure.Due to the information provided that the patient had been changing her catheter dressings at home, a secondary root cause of user is also applied to this event.A complaint with a most probable root cause classification of user indicates that through complaint investigation that there was an act or omission of an act that resulted in a different medical device response than intended by the manufacturer or expected by the user.This root cause is assigned because the patient was changing her catheter dressings in a non-sterile environment which is contrary to the dfu /patient information leaflet.
 
Event or Problem Description
(b)(6): the nexsite device was successfully implanted in a (b)(6) year old female on (b)(6) 2016.The patient developed bruising and pain around the catheter site upon her return home from catheter placement.On (b)(6) 2016, the patient presented to ed with bleeding and pain at the catheter site, chest pain and an irregular heart beat.The patient was hospitalised but no treatment was given.No action was taken with the study device.The event had resolved on (b)(6) 2016.On (b)(6) 2016 the patient had severe fever and chills with a possible relationship to the study device.The patient was hospitalised.Peripheral and central blood cultures and urine cultures were taken on (b)(6) 2016 and all were negative for bacterial growth.Cefepime, ciprofloxacin, vancomycin and levofloxacin were administered.On (b)(6) 2016, coagulase negative staphylococcus was noted in the blood sample collected from the central line.The patient was discharged on (b)(6) 2016 and the fever and chills had resolved.Discharge diagnosis was sepsis due to fever, tachypnea and tachycardia.One of four blood cultures was positive for coagulase negative staphylococcus.The source of the infection was unclear and it was presumed that this was the source of the fever and it was presumed that the dialysis catheter was the source of the infection.No new bloods were taken after discharge but the decision was made to remove the catheter from the patient on (b)(6) 2016.This decision was likely prompted by a conservative approach following hospitalisation.The rn stated that the subject had been changing her catheter dressings at home.Dialysis staff educated patient that it is not sterile at home to change her dressings and that it gives her a higher risk for catheter infection.
 
Event or Problem Description
Additional information provided by electronic database provider indicated that vancomycin was given to treat the infection from (b)(6) 2016.The event was reported as fever and chills due to sepsis due to bacteremia as determined by coagulase-negative staphylococcus blood culture.
 
Event or Problem Description
Conclusion of the cec (clinical events committee) following adjudication of the adverse event: infection - other- catheter colonized with coagulase-negative staph which may be related to fever/chills that the patient experienced.

Brand Name
NEXSITE STEPPED TIP
Common Device Name
HEMODIALYSIS CATHETER
Manufacturer (Section D)
MARVAO MEDICAL
innovation in business centre,
gmit, dublin road,
galway,
EI 
MDR Report Key5543761
Report Number3008110587-2016-00011
Device Sequence Number10854858
Product Code MSD
UDI-Device Identifier05391525640006
UDI-Public(01)05391525640006(17)160201(10)39789
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K121933
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source study
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date02/01/2016
Device Model NumberNEXHD1552401
Device Catalogue NumberNEXHD1552401
Device Lot Number39789
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/07/2016
Supplement Date Received by Manufacturer06/26/2017
06/25/2018
Initial Report FDA Received Date04/04/2016
Supplement Report FDA Received Date07/04/2017
07/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age36 YR
Patient Weight109